Pennsylvania, 2021Damaging Winds in Pennsylvania, September 15, 2021
September 15, 2021 · NWS BGM · 5 events in 2 counties and zones
A passing cold front triggered many storms across Northeastern Pennsylvania. An unstable environment provided support for a couple storms to become severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A passing cold front triggered many storms across Northeastern Pennsylvania. An unstable environment provided support for a couple storms to become severe. Damaging wind gusts were the main hazard.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Sep 15, 8:48 AM EST, 2 hours 57 minutes earlier.
Area forecast discussion, Sep 15, 8:48 AM EST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
948 AM EDT Wed Sep 15 2021
.SYNOPSIS...
A cold frontal boundary will move the region through tonight
with a round of showers and thunderstorms. This frontal boundary
stalls along the east coast with high pressure attempting to
build in from the north keeping low chances for precipitation
through Friday. Another frontal boundary moves toward the
region this weekend.
&&
.NEAR TERM /THROUGH THURSDAY/...
945 AM update
The approaching cold front is near Rochester and on its way
into our CWA and on track with the previous forecast. Highs
across NE PA, Catskills and the Southern Tier were bumped up a
little bit as mostly clear skies over the region is allowing for
some faster warming. This is a nice primer for thunderstorm
development later this afternoon as CAPE values are looking a
bit higher along with the potential to tap into some higher
shear values. Best severe weather chances currently look to be
SE of a line from Ithica to Rome. The rest of the forecast for
the period is currently on track.
330 AM Forecast
A cluster of thunderstorms this morning will continue moving
through Oneida and Madison counties through 8 am. This cluster
has been impressive with vivid lightning at Syracuse on the
cameras and had a wind gust to 43 mph at Rome. Forecast updated
with the sunrise update to account for this cluster of
thunderstorms.
A cold frontal boundary will move through the region later today
and into tonight. This front will interact with moisture and
instability in place with southwesterly flow to develop showers
and some thunderstorms throughout the day. Areas west of I-81
and along the NY Thruway should see showers move in by late
morning limiting the amount of instability present. However,
some modest destabilzation is expected from the Southern Tier
of NY and points south and east.
A look at model soundings for southern and eastern areas of the
region show a fair amount of 0-6KM bulk shear of 30-40 knots.
This would provide an avenue for thunderstorms to organize into
linear segments with a threat for gusty to damaging winds.
Modeled soundings for KAVP also steeping of the low level lapse
rates and mid-level dry air supporting the wind threat with
thunderstorms. Some hail can not be ruled out as well given the
modest shear and instability. Further northwest instability
will be lower due to earlier timing and more clouds. Still a
few strong to severe storms can still not be ruled out with
gusty winds this afternoon into the evening.
PW values increase to around 1.5 inches ahead of the front. Not
high enough for the most efficient rainfall but enough to where
if some training of cells occurs some localized poor drainage
and small stream flooding could be realized. Modeling is also
hinting at some antifrontal shower and thunderstorm activity as
well which could contribute to locally higher rainfall totals.
Most locations should stay under an inch of rainfall.
High temperatures today where the sun can come out for most the
morning should get well into the 70's if not low 80's. High
temperatures will likely be only a few degrees warmer than the
morning values where the showers move in by the afternoon.
The front pushes through tonight but with a return to northwest
flow bringing in additional low clouds due to moisture off of
Lake Ontario. Across NE PA the front is still close enough to
not totally rule out a few showers. Still a drier airmass will
try to push in leading to slightly cooler temperatures in the
50's on average tonight.
Leftovers of the front still stalled just southeast of the
region Thursday. So for NE PA and the southern Catskills a few
showers or thunderstorms can not be ruled out with peak heating
in the afternoon. most locations should remain dry getting into
the 70's.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
330 AM update...
Small chances for a few showers/isolated thunder will be found
in the short term period; overall mainly dry with temperatures
trending from near to slightly above average.
Diurnal-heating dependent scattered convective showers/thunder
will wind down quickly Thursday evening, leaving behind a mostly
dry night with perhaps some patchy valley fog and lows of upper
50s to mid 60s.
For Friday, subtle high pressure ridging will attempt to hold
on the area, but weakness within it along with humid mid-upper
60s dewpoints and diurnal heating will probably pop up a few
scattered showers and isolated thunder. Added to this, will be
low pressure advancing offshore of the Midatlantic Coast to
encourage onshore flow against the Poconos-Catskills. The added
moisture and orographic lift will result in shower chances being
somewhat higher in Northeast PA as well as southeast of I-88 in
NY, compared to points farther north and west which will also
experience some downsloping. Highs will be 70s where clouds will
be more prevalent in the southeastern zones, but lower
elevations of Finger Lakes and NY Thruway zones are more likely
to reach lower 80s.
Models continue to depict a trailing weak front, extending from
a distant Canadian low, dipping through the area on Saturday.
Though weak, flow aloft veering to west-northwesterly in the
afternoon will encourage the front to actually pass through.
This along with timing favorable to harness diurnal heating,
looks good enough to support the 25-40 percent chance of showers
and isolated thunder for Saturday. Most of the day will be dry
with highs of mid 70s-lower 80s.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
330 AM Update...
Confidence remains solid for a dry period from the second half
of the weekend through early next week.
Temperatures Sunday and especially Monday-Tuesday are
anticipated to be above average. With high pressure taking
charge first at the surface Sunday and then aloft as well early
next week, chances for precipitation will be suppressed. Given
our recent wet pattern offering evapotranspiration, and the
lengthening nights of mid September; it is reasonable to figure
on valley fog development late nights-early mornings which is
typical for this time of year. Other than that, thankfully quiet
weather appears likely during this period.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
Mainly VFR this morning with the thunderstorm ending by 12Z at
KRME. Southwesterly winds 10 knots or less through the morning.
Restrictions are expected this afternoon with a band of showers
and thunderstorms. While timing uncertainty shows through 3
hour TEMPO groups currently the length of any actual
thunderstorms should be much shorter as we hone in on the actual
time of the storms. Southwest winds approaching 10 knots
outside of any thunderstorms.
After a break early this evening, additional restrictions are
likely to form in the form of MVFR/IFR ceilings. Winds shifting
to northwest.
Outlook...
Thursday through Saturday...Low chance for some isolated to
scattered showers and thunderstorms with brief restrictions
possible. IFR/MVFR ceilings slowly lifting through the morning
Thursday.
Sunday...VFR expected.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...MWG
NEAR TERM...JTC/MWG
SHORT TERM...MDP
LONG TERM...MDP
AVIATION...MWG
Hazardous weather outlook, Sep 15, 10:30 AM EST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1130 AM EDT Wed Sep 15 2021
NYZ009-024-025-036-037-044>046-055>057-062-PAZ038>040-043-044-047-
048-072-161530-
Northern Oneida-Chemung-Tompkins-Madison-Southern Oneida-Cortland-
Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
1130 AM EDT Wed Sep 15 2021
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Showers and thunderstorms are expected through this evening. Some of
these storms may become strong to severe with damaging winds, hail,
and locally heavy rainfall. Heavy rainfall could cause localized
areas of urban and small stream flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.
In the hours before
Special weather statement, Sep 15, 11:10 AM EST, 35 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1210 PM EDT Wed Sep 15 2021
NYZ046-151645-
Otsego NY-
1210 PM EDT Wed Sep 15 2021
...A strong thunderstorm will impact portions of northern Otsego
County through 1245 PM EDT...
At 1210 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hartwick, or 10 miles west of Cooperstown, moving northeast at 35
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hartwick, Cooperstown, Edmeston, Springfield, Richfield Springs,
Burlington, Cherry Valley, Bowerstown, Exeter Center and Oaksville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central New York.
&&
LAT...LON 4261 7519 4269 7525 4286 7498 4283 7490
4290 7488 4288 7480 4272 7472
TIME...MOT...LOC 1610Z 241DEG 32KT 4270 7513
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
AJGSpecial weather statement, Sep 15, 11:18 AM EST, 27 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1218 PM EDT Wed Sep 15 2021
NYZ036-037-045-046-055-056-151645-
Otsego NY-Chenango NY-Southern Oneida NY-Madison NY-Tioga NY-
Broome NY-
1218 PM EDT Wed Sep 15 2021
...Strong thunderstorms will impact portions of south central Oneida,
northwestern Otsego, western Broome, southeastern Madison,
southeastern Tioga and Chenango Counties through 1245 PM EDT...
At 1218 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Waterville to Whitney Point. Movement was
east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Binghamton, Vestal, Johnson City, Endicott, Norwich, Maine, Guilford,
Brookfield, Edmeston and Plymouth.
This includes the following highway exits...
New York Interstate 81 between 2 and 7.
Interstate 86/Route 17 between 67 North and 75.
Interstate 88 between 1 and 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central New York.
&&
LAT...LON 4203 7581 4208 7622 4242 7591 4242 7587
4246 7587 4292 7543 4295 7521 4288 7520
4287 7521 4286 7520 4286 7514 4291 7510
4288 7503
TIME...MOT...LOC 1618Z 264DEG 17KT 4287 7541 4233 7599
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
AJGLocal storm report, Sep 15, 11:24 AM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1224 PM EDT WED SEP 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1223 PM HAIL 1 WNW NANTICOKE 42.29N 76.09W
09/15/2021 E0.50 INCH BROOME NY PUBLIC
REPORTED AS MARBLE SIZE HAIL WITH PHOTO FROM
FACEBOOK.
&&
JABThunderstorm Wind, Bradford
- When
- September 15, 11:45 AM EST
- Where
- Bradford County, 1.72 mi SW of Greenes Lndg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 41.910, -76.540
Strong thunderstorm winds knocked down trees onto roadway.
Thunderstorm Wind, Bradford
- When
- September 15, 11:56 AM EST
- Where
- Bradford County, 2.05 mi E of Litchfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 41.970, -76.390
Strong thunderstorm winds knocked down trees onto roadway near the old Litchfield School.
Thunderstorm Wind, Lackawanna
- When
- September 15, 4:37 PM EST
- Where
- Lackawanna County, 0.69 mi S of Elmhurst
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 41.370, -75.550
Strong thunderstorm winds knocked down a tree onto a house. It was reported that there were no injuries.
Thunderstorm Wind, Lackawanna
- When
- September 15, 4:37 PM EST
- Where
- Lackawanna County, 1.48 mi SSE of Elmhurst
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 41.360, -75.540
Strong thunderstorms knocked down a tree onto both lanes of a roadway.
Thunderstorm Wind, Lackawanna
- When
- September 15, 4:37 PM EST
- Where
- Lackawanna County, 0.86 mi SE of Elmhurst
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 41.370, -75.540
Strong thunderstorm winds knocked down a tree onto Gardner Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Florida, September 15 to 22, 2021$10 million · 1 event
- Flash Flooding in Alabama, September 15, 2021$250,000 · 5 events
- Damaging Winds in Vermont, September 15, 2021$62,000 · 50 kt wind · 6 events
- Drought in Oklahoma, September 15 to 30, 202143 events
- Flash Flood and Damaging Winds in Pennsylvania, September 15, 2021$35,000 · 52 kt wind · 10 events
- Damaging Winds in Maine, September 15, 2021$35,000 · 56 kt wind · 9 events
- Damaging Winds in Maryland, September 15, 2021$27,000 · 55 kt wind · 7 events
- Flash Flooding and Heavy Rain in Kentucky, September 15, 2021$28,000 · 5 events
- Hail and Damaging Winds in New Hampshire, September 15, 20211.25 in hail · 19 events
- Flash Flooding and Flooding in New York, September 15, 2021$1,000 · 1 in hail · 16 events
- Hail and Damaging Winds in New York, September 15, 2021$13,000 · 1 in hail · 8 events
- Drought in Oklahoma, September 15 to 30, 202113 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983925, 983926, 983927, 983929, 983930.